Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 33, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2014, 6:25 PM CDT for Mississippi County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2014, 6:25 PM CDT (23:25 UTC)
- Expired
- Apr 2, 2014, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Mississippi County, AR
The radar
The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 6:48 PM CDT | HAIL 0.25 | Osceola, AR | PEA SIZED HAIL REPORTED NEAR DOWNTOWN OSCEOLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
871
WUUS54 KMEG 022325
SVRMEG
ARC093-030000-
/O.NEW.KMEG.SV.W.0033.140402T2325Z-140403T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
* UNTIL 700 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DYESS...OR
NEAR LEPANTO...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEISER...
OSCEOLA AND WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3561 8992 3559 8996 3556 8995 3556 8998
3556 9001 3554 9004 3550 9020 3561 9029
3568 9028 3583 9002
TIME...MOT...LOC 2325Z 236DEG 34KT 3563 9017
$$2 follow-up statements
262
WWUS54 KMEG 022340
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT WED APR 2 2014
ARC093-030000-
/O.CON.KMEG.SV.W.0033.000000T0000Z-140403T0000Z/
MISSISSIPPI AR-
640 PM CDT WED APR 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL MISSISSIPPI COUNTY...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KEISER...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEISER...
OSCEOLA...VICTORIA...WILSON...CHILSON...EASTVIEW...RED LINE...
HIGHTOWER...GOLDEN LAKE...DRIVER...ROTAN...GRIDER...SANS SOUCI AND
CARSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3583 9002 3561 8992 3559 8996 3556 8995
3556 9001 3555 9003 3555 9004 3554 9004
3556 9009 3571 9023
TIME...MOT...LOC 2340Z 236DEG 34KT 3569 9004
$$383
WWUS54 KMEG 022356
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT WED APR 2 2014
ARC093-030006-
/O.EXP.KMEG.SV.W.0033.000000T0000Z-140403T0000Z/
MISSISSIPPI AR-
656 PM CDT WED APR 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSISSIPPI COUNTY
WILL EXPIRE AT 700 PM CDT...
AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3583 9002 3561 8992 3559 8996 3556 8995
3556 9001 3555 9003 3555 9004 3554 9004
3556 9009 3571 9023
TIME...MOT...LOC 2356Z 236DEG 34KT 3577 8988
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:17 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 3:17 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 317 PM CDT WED APR 2 2014 .DISCUSSION... TONS OF UNCERTAINTY IN THE FORECAST THIS AFTERNOON. CONFIDENCE IS NOT HIGH THAT WE WILL SEE ANY SIGNIFICANT COVERAGE OF THUNDERSTORMS DUE TO THE LACK OF MIDDLE TO UPPER LEVEL SUPPORT...AND LACK OF ANY SURFACE BOUNDARY TO HELP FOCUS LIFT. THE CURRENT RADAR IS INDICATIVE OF THE UNFOCUSED SURFACE LIFT SHOWING MANY SMALL SHOWERS BUT NOTHING SUSTAINED FOR MORE THAN A FEW VOLUME SCANS. A 35-40 LLJ WILL DEVELOP LATE THIS AFTERNOON HELPING TO PROVIDE ADDITIONAL LIFT BUT SURFACE FOCUS WILL REMAIN AN ISSUE. ADDITIONALLY...DAYTIME INSTABILITY WILL BEGIN TO WANE AS THE LLJ STRENGTHENS/MOVES INTO THE REGION. BY 06Z...WE SHOULD SEE A MORE RESPECTABLE 40-50KT LLJ...BUT THERMODYNAMIC SUPPORT WILL BE THE LACKING INGREDIENT. ADDITIONAL MIDDLE AND UPPER LEVEL SUPPORT WILL MOVE ACROSS THE MIDSOUTH TOMORROW AS A DEEP TROUGH SWINGS ACROSS THE SOUTHERN PLAINS...APPROACHING THE MISSISSIPPI RIVER VALLEY OVERNIGHT. CONFIDENCE IS HIGHER FOR SEVERE THUNDERSTORMS TOMORROW. THE MAIN TROUGH MAINTAINS A NEUTRAL TILT...ALTHOUGH AN ARGUMENT CAN BE MADE THAT SMALLER IMPULSES ATTAINING A NEGATIVE TILT ROTATING AROUND THE TROUGH COULD BE ENOUGH TO ENHANCE THUNDERSTORMS. NEVERTHELESS...DIFFLUENCE ALOFT SHOULD HELP VENT ANY THUNDERSTORMS THAT DEVELOP HELPING TO MAINTAIN UPDRAFTS. MODEL INSTABILITY /ON THE ORDER OF 1500-2000 CAPE IN EAST ARKANSAS/ BY MIDDAY TOMORROW SHOULD BE SUFFICIENT TO GET STORMS DEVELOPING BY 18Z IF NOT EARLIER. HOWEVER...IF CONVECTION GETS GOING OVERNIGHT AND CONTINUES INTO THE MORNING...THAT INSTABILITY MAY NOT BE REALIZED. SHEAR PROFILES ACROSS THE MIDSOUTH IMPROVE DURING THE AFTERNOON AS THE DEEPENING SURFACE LOW TRACKS FROM NORTH CENTRAL OKLAHOMA INTO NORTH CENTRAL MISSOURI. LARGE HAIL...DAMAGING WIND...TORNADOES AND HEAVY RAINFALL RESULTING IN FLASH FLOODING ARE ALL THREATS TOMORROW INTO TOMORROW NIGHT. TIMING OF THE INITIAL DEVELOPMENT OF THUNDERSTORMS WILL BE TRICKY AS STORMS ARE LIKELY TO DEVELOP ANYWHERE IN THE BROAD WARM SECTOR BY MIDDAY AND AFTER. THUNDERSTORMS WILL COME TO AN END AS A COLD FRONT MOVES ACROSS THE AREA LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING. IRREGARDLESS OF ANY THUNDERSTORM DEVELOPMENT IN THE WARM SECTOR AHEAD OF THE COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT LOOKS LIKELY. DAMAGING WIND WOULD BE THE MOST LIKELY MODE OF SEVERE WEATHER WITH THE LINE...BUT ISOLATED TORNADOES AND HAIL WOULD BE A SECONDARY THREAT. RAINFALL TOTALS WILL LIKELY EXCEED AN INCH ACROSS MOST OF THE MIDSOUTH WITH PORTIONS OF EAST ARKANSAS...AND POSSIBLY THE MISSOURI BOOTHEEL EXCEEDING TWO INCHES. FLOODING AND LOCALIZED FLASH FLOODING IS POSSIBLE. SOUTHERLY WINDS WILL BE STRONG AND GUSTY...BUT AS OF NOW GUIDANCE HAS SPEEDS GENERALLY AROUND 20-23 MPH...SLIGHTLY BELOW ADVISORY CRITERIA. FRIDAY AND SATURDAY LOOK MOSTLY DRY BUT AROUND 10 DEGREES COOLER. EXPECT HIGHS IN THE LOW 60S TO LOW 70S FRIDAY AND IN THE LOW TO MIDDLE 60S SATURDAY. MOISTURE RETURN WILL BEGIN SATURDAY NIGHT AND SHOWERS WILL BECOME POSSIBLE EARLY SUNDAY. DEW POINTS WILL REMAIN LOW...GENERALLY IN THE 40S AND 50S WELL INTO NEXT WEEK...SO THE LIKELIHOOD OF ANY SEVERE WEATHER LOOKS LOW. TEMPERATURES WILL TREND WARMER MONDAY AS HIGHS RETURN TO THE 60S. A WEAK COLD FRONT IS EXPECTED MONDAY AFTERNOON BRINGING IN A RE ENFORCING SHOT OF DIRER AIR...BUT ONLY SLIGHTLY COOLER. && .AVIATION... VFR TO MVFR CONDITIONS ACROSS THE REGION WITH MODERATE SOUTHERLY FLOW AND GUSTS PUSHING 20-25KTS. CIGS WILL LIKELY DROP SOME THROUGH THE NEXT FEW HOURS WITH SHOWERS AND A FEW THUNDERSTORMS POSSIBLE COMING FROM THE SOUTHWEST. LIKELY AFTER 22Z AT THE TAFS SITES...RIGHT AROUND 22Z FOR KMEM. WILL ADJUST TIMING AS NEEDED AS STORMS DEVELOP...AFTER THIS WAVE PUSHES THROUGH TONIGHT...WINDS WILL TEMP LOWER FROM THE SOUTH AND HIGHER CIGS LIKELY OUTSIDE OF KTUP THROUGH 6Z OR 12Z...BEFORE WINDS INCREASE DRAMATICALLY FROM THE SOUTH WITH INCREASING CHCS FOR TSRA OR SHRA AFTER 03/15Z. -ABS && .PRELIMINARY POINT TEMPS/POPS... MEM 65 79 61 70 / 60 80 90 10 MKL 64 77 61 69 / 50 70 90 20 JBR 64 77 56 65 / 70 80 90 10 TUP 63 79 63 74 / 30 50 90 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 2, 2:30 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 230 PM CDT WED APR 2 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032130- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 230 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY LATE THIS AFTERNOON INTO THIS EVENING ALONG AND WEST OF A LINE FROM PARIS TENNESSEE TO CLARKSDALE MISSISSIPPI INCLUDING THE MEMPHIS METRO AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR ANY THUNDERSTORMS WHICH ARE ABLE TO REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. CONFIDENCE IN THE DEVELOPMENT OF THUNDERSTORMS IS NOT HIGH...BUT ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. ADDITIONAL STRONG TO SEVERE STORMS MAY BEGIN TO DEVELOP LATE TONIGHT INTO EARLY TOMORROW IN EAST ARKANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS A MAJORITY OF THE MID SOUTH THURSDAY INTO THURSDAY NIGHT AS A STRONG UPPER LEVEL TROUGH AND COLD FRONT MOVE ACROSS THE LOWER MISSISSIPPI VALLEY. THUNDERSTORMS MAY DEVELOP ANY TIME DURING THE DAY AND ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS ALONG WITH A POTENTIAL FOR HEAVY RAINFALL. CONFIDENCE IN SEVERE THUNDERSTORMS TOMORROW INTO TOMORROW NIGHT IS HIGHER THAN THIS AFTERNOON. IN ADDITION...A WIND ADVISORY MAY BE NEEDED ALONG AND WEST OF THE MISSISSIPPI RIVER THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE MID SOUTH AND LIKELY REQUIRED FOR LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT ACROSS THE ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Apr 2, 5:23 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL LIGHT 36.07N 90.75W
04/02/2014 E0.75 INCH GREENE AR PUBLIC
DIME SIZE HAIL
&&
ARSLocal storm report, Apr 2, 6:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FUNNEL CLOUD SHARON 36.23N 88.82W
04/02/2014 WEAKLEY TN TRAINED SPOTTER
REPORT OF A FUNNEL CLOUD NORTHEAST OF SHARON.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:49 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence | 41 min |
| Apr 2, 6:43 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.